Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 93, NWS Mobile, AL

August 10, 2018Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 10, 2018, 3:58 PM CDT for Baldwin County, Mobile County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 3:58 PM CDT (20:58 UTC)
Expired
Aug 10, 2018, 4:30 PM CDT
In force
32 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baldwin County, AL, Mobile County, AL

The radar

The Mobile radar (KMOB), 56 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2702 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WUUS54 KMOB 102058
SVRMOB
ALC003-097-102130-
/O.NEW.KMOB.SV.W.0093.180810T2058Z-180810T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
358 PM CDT FRI AUG 10 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mobile County in southwestern Alabama...
  Northwestern Baldwin County in southwestern Alabama...

* Until 430 PM CDT.

* At 357 PM CDT, a severe thunderstorm was located over Stockton, or
  10 miles northwest of Bay Minette, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Stockton and I65 And AL 225. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3103 8799 3121 8762 3099 8762 3092 8794
TIME...MOT...LOC 2057Z 240DEG 10KT 3099 8790 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
043 
WWUS54 KMOB 102112
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
412 PM CDT FRI AUG 10 2018

ALC097-102121-
/O.CAN.KMOB.SV.W.0093.000000T0000Z-180810T2130Z/
Mobile AL-
412 PM CDT FRI AUG 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOBILE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3095 8790 3094 8788 3095 8787 3097 8789
      3098 8787 3099 8787 3099 8789 3101 8790
      3102 8789 3103 8791 3105 8791 3121 8762
      3099 8762 3093 8790
TIME...MOT...LOC 2111Z 240DEG 10KT 3101 8786 

$$

ALC003-102130-
/O.CON.KMOB.SV.W.0093.000000T0000Z-180810T2130Z/
Baldwin AL-
412 PM CDT FRI AUG 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN BALDWIN COUNTY...

At 411 PM CDT, a severe thunderstorm was located over Stockton, or 10
miles northwest of Bay Minette, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Stockton and I65 And AL 225. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3095 8790 3094 8788 3095 8787 3097 8789
      3098 8787 3099 8787 3099 8789 3101 8790
      3102 8789 3103 8791 3105 8791 3121 8762
      3099 8762 3093 8790
TIME...MOT...LOC 2111Z 240DEG 10KT 3101 8786 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:50 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 10, 3:50 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
350 PM CDT Fri Aug 10 2018

.NEAR TERM /Now Through Saturday/...Main upper short wave trof
stretching from the OH/TN river valleys to the north central gulf
states this afternoon will continue to slowly shift eastward
through Sat eventually leading to less coverage of showers and
thunderstorms by Sat afternoon. The best coverage will occur over
most inland areas this afternoon and this evening, then over
coastal sections of AL and NW FL and the adjacent gulf waters Sat
morning due mostly to better forcing through about midday Sat.
Better surface based instability in the near term is also noted
this afternoon and this evening shifting south over the adjacent
gulf waters and along the immediate coast overnight and early Sat
similar to this morning. The main concern with the heavier
convection tonight through Sat will be periods of very heavy rain
possible leading to some minor flooding in areas with poor
drainage, especially in urban areas, frequent cloud to ground
lightning and gusty winds possible up to 40 or 50 mph. Latest
model soundings support this reasoning with precip water values
remaining above 2 inches for most locations through Sat morning,
drying slowly from north to south in the afternoon, combined with
marginal or near seasonal instability and lapse rates in the
boundary layer through Sat afternoon.

With more clouds than sun combined with good coverage of showers and
thunderstorms continuing through late Sat morning tonights lows will
continue to range a few degrees above seasonal norms followed by
daytime temps running a few degree below seasonal averages. Lows
tonight will range from the lower to middle 70s inland and the
middle 70s to near 80 along the immediate coast. Highs Sat will
range from the lower 90s inland and the mid to upper 80s along the
immediate coast. 32/ee

.SHORT TERM /Saturday night Through Monday night/...Period begins
with zonal upper flow over in wake of above mentioned departing
trough to our north. This is replaced by a building ridge from
Sunday to the end of the period. A low-level boundary and deep-
layer moisture lingers across the region (as it fractures when
upper s\wave passes to our N and new upper low begins to form well
to our W), so it is not going to dry out too dramatically with
passage of upper shortwave to our north. As the deep-layer ridging
builds over the north central Gulf coast region the aforementioned
moisture axis shifts a bit further to the north (possibly still
keeping areas north of the highway 84 corridor slightly wetter -
versus areas to the immediate south) on both Sunday and Monday
afternoons over land areas. There will still be a noticeable
diurnal component to the development and coverage of deep
convection (especially as the deeper layer ridging becomes more
pronounced by Sunday afternoon). This is really a tough forecast
to time out. Expect more clouds than normal through the period with
slightly warmer overnight lows, however, sun angle is still
strong enough to keep afternoon highs in the 90-95 degree range
most areas (even near the immediate coast). /23 JMM

.LONG TERM /Tuesday Through Friday/...Deep-layer ridge persists,
albeit becoming more elongated through the period as an extension
of the Azores High from the SW Atlantic westward into TX. Again,
not a whole lot going on to time out precipitation wise - past
diurnal trends. There will, however, be several breaks and
weaknesses in the ridge at times and that same remnant deep-layer
moisture axis lies NE- SW...mainly east of I-65 Tue- Wed-Thu
time- frame. Also on Thursday, yet another deepening upper level
trough moves into the Ohio Valley and forces lowering geopotential
heights once again across the region during the Thu-Fri time
frame. The phase speed of this feature could be a bit too fast
(and overly deepens), so that will have to watched. based on
recent trends, such features have deepened to much and have been
propagating too fast as of late. /23 JMM

&&

.MARINE...High pressure will continue to build west over the eastern
and north central gulf through the weekend leading to a better
southwest to westerly flow over much of the marine area through
early next week. Most of the guidance continues to show the best
coverage of showers and thunderstorms occurring over the adjacent
gulf waters during the overnight and early morning hours through
early next week before shifting inland during the afternoon and
evening hours each day due to better heating near the surface during
daylight hours. Seas offshore will run from 2 to 3 feet through
early Sun then slowly subside to 1 to 2 feet by early next week.
32/ee

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      74  91  74  93  75  93  74  93 /  50  40  30  40  40  40  30  30
Pensacola   76  89  77  92  77  91  77  91 /  40  40  30  40  40  40  50  40
Destin      78  86  79  89  79  89  78  89 /  40  40  30  40  30  40  50  40
Evergreen   73  91  73  94  74  93  73  93 /  50  30  20  40  40  60  30  30
Waynesboro  71  90  73  92  73  92  73  94 /  50  30  10  40  40  40  30  30
Camden      73  91  74  93  74  92  73  94 /  50  20  10  40  40  50  30  30
Crestview   74  91  75  94  75  92  74  92 /  50  40  20  30  30  60  40  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 10, 4:45 AM CDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
445 AM CDT Fri Aug 10 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-111230-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
445 AM CDT Fri Aug 10 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Heat index values of 100 to near 105 are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index values of 100 to 105 are expected each afternoon through
the period, with localized higher values possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-111230-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
445 AM CDT Fri Aug 10 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Aug 10, 12:44 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
1244 PM CDT FRI AUG 10 2018

ALZ054>058-060-101830-
Wilcox AL-Conecuh AL-Monroe AL-Butler AL-Covington AL-Crenshaw AL-
1244 PM CDT FRI AUG 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...BUTLER...NORTHEASTERN MONROE...NORTHWESTERN CRENSHAW...
SOUTHEASTERN WILCOX...CONECUH AND NORTHWESTERN COVINGTON COUNTIES
UNTIL 130 PM CDT...

At 1244 PM CDT, the strong thunderstorms were located along a line
extending from 11 miles southwest of Gordonville to 9 miles south of
Pine Apple to 6 miles northwest of Peterman, and moving southeast at
25 mph.

Winds gusts of 35 to 45 mph will be possible with these storms.

Locations impacted include...
Greenville, Evergreen, Peterman, Georgiana, McKenzie, Castleberry,
Beatrice, Pine Apple and I65 And US 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3127 8699 3126 8700 3173 8749 3187 8717
      3205 8701 3205 8686 3196 8686 3197 8637
      3177 8626
TIME...MOT...LOC 1744Z 302DEG 21KT 3201 8683 3174 8702 3165 8734
Special weather statement, Aug 10, 12:53 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
1253 PM CDT FRI AUG 10 2018

ALZ054-101830-
Wilcox AL-
1253 PM CDT FRI AUG 10 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
WILCOX COUNTY UNTIL 130 PM CDT...

At 1253 PM CDT, the strong thunderstorm was located 6 miles northwest
of Camden, moving southeast at 20 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Camden and Dannelly Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3213 8725 3212 8726 3212 8725 3210 8723
      3208 8719 3207 8719 3206 8718 3205 8718
      3205 8700 3188 8716 3183 8725 3183 8730
      3201 8750 3217 8736
TIME...MOT...LOC 1753Z 310DEG 19KT 3206 8736

JLH
Special weather statement, Aug 10, 2:32 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
232 PM CDT FRI AUG 10 2018

MSZ079-102000-
George MS-
232 PM CDT FRI AUG 10 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN GEORGE COUNTY UNTIL 300 PM CDT...

At 231 PM CDT, the strong thunderstorm was located 4 miles northwest
of Lucedale, moving east at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Lucedale.

LAT...LON 3100 8872 3100 8843 3079 8842 3087 8877
TIME...MOT...LOC 1931Z 283DEG 9KT 3096 8866

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:54 PM CDTAreal Flood AdvisoryMOBClarke, Monroe3 hr
Aug 10, 7:54 AM CDTSpecial Marine WarningMOB96 min
Aug 10, 8:22 AM CDTSpecial Marine WarningMOB83 min
Aug 10, 8:31 AM CDTSpecial Marine WarningMOB76 min
Aug 10, 12:44 PM CDTSpecial Weather StatementMOBButler, Conecuh, Crenshaw46 min
Aug 10, 12:53 PM CDTSpecial Weather StatementMOBWilcox37 min
Aug 10, 12:57 PM CDTSevere Thunderstorm WarningMOBWilcox28 min
Aug 10, 4:43 PM CDTSpecial Weather StatementMOBConecuh47 min
Aug 10, 4:48 PM CDTSpecial Weather StatementMOBEscambia42 min
Aug 10, 5:26 PM CDTSevere Thunderstorm WarningMOBCovington29 min
Aug 10, 5:59 PM CDTAreal Flood AdvisoryMOBConecuh, Covington, Escambia3 hr
Aug 10, 6:00 PM CDTSpecial Weather StatementMOBCovington45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.